Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 171, NWS Northern Indiana

July 8, 20034 counties in Indiana; Cass County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jul 8, 2003, 12:03 AM EST for 4 counties in Indiana; Cass County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 12:03 AM EST (05:03 UTC)
Expired
Jul 8, 2003, 1:00 AM EST
In force
57 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Elkhart County, IN, Kosciusko County, IN, Miami County, IN, Wabash County, IN, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 24 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 11:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.1 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
987 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WUUS53 KIWX 080503
SVRIWX
INC039-085-103-169-MIC027-080600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1200 AM EST TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELKHART COUNTY IN INDIANA
  KOSCIUSKO COUNTY IN INDIANA
  MIAMI COUNTY IN INDIANA
  WABASH COUNTY IN INDIANA
  CASS COUNTY IN MICHIGAN

* UNTIL 100 AM EST(200 AM EDT)

* AT MIDNIGHT EST(100 AM EDT)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE
  EXTENDING FROM 21 MILES WEST OF DOWAGIAC TO 4 MILES WEST OF MACY TO
  25 MILES WEST OF GRISSOM AFB...MOVING EAST AT 45 MPH. THIS LINE OF 
  STORMS HAS A HISTORY OF PRODUCING DAMAGING WINDS.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  MENTONE
  WARSAW
  BURKET
  EDWARDSBURG
  DOWAGIAC
  ELKHART
  PERU

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE 
STORMS SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4208 8576 4177 8576 4176 8566 4064 8564
          4057 8616 4101 8617 4103 8600 4123 8609
          4181 8624 4207 8624

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:34 PM EST, 9 hours 29 minutes earlier.

Area forecast discussion, Jul 7, 2:34 PM EST, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
234 PM EST MON JUL 7 2003

ACTIVE PATTERN WILL CONTINUE AS COLD FRONT IN THE PLAINS WORKS
SLOWLY SOUTHEAST OVER THE NEXT COUPLE OF DAYS. OTHER THAN A FEW CU
AROUND...CLEAR SKIES IN PLACE BACK INTO IA. EXTREMELY UNSTABLE
ATMOSPHERE BACK IN IA/IL WHERE CONVECTION IS EXPECTED TO DEVELOP
LATER THIS AFTERNOON/EVENING. WITH NOTHING CLEAR AT THIS TIME FOR
EXACT TRACK OR TIMING...WILL GO SCT WORDING FOR THIS EVE AND CHC FOR
TONIGHT. TUESDAY...DEEP MSTR IN PLACE AS WELL AS ANY LEFT OVER
BOUNDARIES AND LOWS MOVING ALONG THE FRONT WILL QUICKLY STIR UP
CONVECTION AGAIN. WILL GO LIKELY NORTH HALF OF CWA AND HIGH CHC IN
SOUTH. TUES NGT LOOKS VERY WET AND STORMY. WILL GO WITH LIKELY POPS
ALL AREAS.

WITH NO END IN THE FLOODING THREAT FOR THE NEXT 36-48 HOURS...WILL
EXTEND THE FLOOD WATCH THROUGH TOMORROW AFTERNOON. BASED ON RAINFALL
OVERNIGHT AND THIS AM...WILL EXPAND THE WATCH TO COVER STARKE
COUNTY...TO KOSCIUSKO...TO ALLEN INDIANA...TO PUTNAM COUNTY OHIO.

WEDNESDAY THROUGH THURSDAY GETS TRICKIER AS MODELS TRY TO MOVE THE
FRONT THROUGH THE REMAINDER OF THE CWA. ETA CLEARS THE FRONT DURING
WEDS AFTN...WHILE THE GFS HANGS IT UP...MAINLY OVER THE SOUTH
THROUGH EARLY THURSDAY. PERSISTENCE IN ORDER HERE...SO WILL KEEP WITH
CHC POPS WEDS-THURS.

TEMPS WILL BE TRICKY AS WELL WITH CONVECTIONS/CLOUDS AROUND. CURRENT
SETUP LOOKS GOOD SO NO CHANGES.

EXTENDED DISCUSSION...
GFS EXHIBITED GOOD RUN TO RUN CONTINUITY WITH 500 MB TROUGH AND
SECONDARY COLD FRONT PASSING ACROSS REGION THURSDAY NIGHT...SO HAVE
ADDED A MENTION OF SHOWERS AND STORMS FOR THURSDAY NIGHT PERIOD.
WEAK IMPULSES INDICATED IN DRY NORTHWEST FLOW FOR THE WEEKEND.
GIVEN UNCERTAINTY...WILL KEEP LATER PERIODS OF EXTENDED DRY.

.IWX...
IN...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES INZ012>018...
INZ020...INZ022>027...INZ032>034.

MI...NONE.
OH...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES OHZ015>016...
OHZ024>025.

FISHER/BARJENBRUCH
Hazardous weather outlook, Jul 7, 5:09 AM EST, 18 hours 54 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-081015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 AM EST MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION
THROUGH TONIGHT WITH DAMAGING WINDS AND HAIL THE MOST LIKELY THREATS.

FLOODING IS STILL A THREAT OVER PARTS OF INDIANA SOUTH OF US ROUTE
30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS.
ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE
FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON
TUESDAY. DAMAGING WINDS WILL BE THE MOST LIKELY THREAT FROM ANY
STORMS. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND THURSDAY BUT
THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 7, 7:02 PM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0702 PM EST MON JUL 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0659 PM    WILLSHIRE                 OH   FLOOD
07/07/03   VAN WERT                       STATE OF EMERGENCY WAS
                                          DECLARED IN THE EXTREME
                                          SOUTHWESTERN CORNER OF VAN
                                          WERT COUNTY. US 33 IS
                                          CLOSED ON THE OHIO SIDE AND
                                          STATE ROUTE 81 AND 49
                                          AROUND WILLSHIRE ALONG THE
                                          ST MARYS RIVER IS CLOSED
                                          DUE TO FLOODING. REPORTED
                                          BY EMERGENCY MANAGER.

WAMSLEY
Local storm report, Jul 7, 11:30 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1130 PM EST MON JUL 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1128 PM    4 S WOLCOTT               IN   0 MPH WIND GUST
07/07/03   WHITE                          65 T0 70 MPH WINDS.
                                          REPORTED BY TRAINED
                                          SPOTTER.

STEVENS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:14 PM ESTSevere Thunderstorm WarningIWXLaPorte, Pulaski, Starke, White61 min
Jul 7, 11:18 PM ESTSevere Thunderstorm WarningIWXLaPorte, Pulaski, Starke, White57 min
Jul 7, 11:40 PM ESTSevere Thunderstorm WarningIWXCass, Fulton, Marshall, Saint Joseph35 min
Jul 8, 12:21 AM ESTSevere Thunderstorm WarningIWXGrant, Huntington, LaGrange, Noble, Whitley59 min
Jul 8, 12:43 AM ESTSevere Thunderstorm WarningIWXAllen, Blackford, DeKalb, Steuben, Wells62 min
Jul 8, 1:07 AM ESTSevere Thunderstorm WarningIWXAdams, Jay53 min
Jul 8, 12:31 PM ESTSevere Thunderstorm WarningIWXLaGrange, Noble44 min
Jul 8, 1:16 PM ESTSevere Thunderstorm WarningIWXDeKalb44 min
Jul 8, 2:30 PM ESTSevere Thunderstorm WarningIWXMiami, Wabash30 min
Jul 8, 4:32 PM ESTFlash Flood WarningIWXCass, White3 hr
Jul 8, 5:14 PM ESTFlash Flood WarningIWXJay3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.